Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 61, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 28, 2013, 3:05 PM MST for Mohave County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2013, 3:05 PM MST (22:05 UTC)
- Expired
- Aug 28, 2013, 3:45 PM MST
- In force
- 40 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 105 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
138 WUUS55 KVEF 282205 SVRVEF AZC015-282245- /O.NEW.KVEF.SV.W.0061.130828T2205Z-130828T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 305 PM MST WED AUG 28 2013 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 345 PM MST. * AT 301 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME NORTHEASTERN MOHAVE COUNTY...OR 31 MILES SOUTH OF COLORADO CITY...AND WAS MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... ANTELOPE VALLEY ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3678 11295 3672 11264 3646 11272 3649 11297 TIME...MOT...LOC 2204Z 190DEG 8KT 3657 11281 $$
2 follow-up statements
643 WWUS55 KVEF 282225 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 325 PM MST WED AUG 28 2013 AZC015-282245- /O.CON.KVEF.SV.W.0061.000000T0000Z-130828T2245Z/ MOHAVE AZ- 325 PM MST WED AUG 28 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR EXTREME NORTHEASTERN MOHAVE COUNTY... AT 318 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME NORTHEASTERN MOHAVE COUNTY...OR 27 MILES SOUTH OF COLORADO CITY...AND WAS MOVING NORTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... ANTELOPE VALLEY ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3678 11295 3672 11264 3646 11272 3649 11297 TIME...MOT...LOC 2224Z 202DEG 9KT 3664 11282 $$ SC
391 WWUS55 KVEF 282238 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 338 PM MST WED AUG 28 2013 AZC015-282246- /O.EXP.KVEF.SV.W.0061.000000T0000Z-130828T2245Z/ MOHAVE AZ- 338 PM MST WED AUG 28 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN MOHAVE COUNTY WILL EXPIRE AT 345 PM MST... THE THUNDERSTORMS ALONG ANTELOPE VALLEY ROAD ARE BEGINNING TO WEAKEN AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 345 PM. MINOR FLOODING IS POSSIBLE IN THE AREA AND WASHES WILL BE RUNNING RAPIDLY THROUGH 6 PM. LAT...LON 3678 11295 3672 11264 3646 11272 3649 11297 TIME...MOT...LOC 2236Z 202DEG 9KT 3667 11281 $$ SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:35 PM MST, 30 minutes earlier.
Area forecast discussion, Aug 28, 2:35 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
235 PM PDT WED AUG 28 2013
.SYNOPSIS...THUNDERSTORM CHANCES WILL INCREASE OVER THE NEXT FEW
DAYS AS DEEP MONSOONAL MOISTURE BECOMES ENTRENCHED INTO THE AREA.
COVERAGE IS EXPECTED TO BE GREATEST OVER SAN BERNARDINO...CLARK AND
MOHAVE COUNTIES. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL THROUGH
THE WEEKEND.
&&
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...SCATTERED
THUNDERSTORMS HAVE BEEN DEVELOPING OVER PORTIONS OF MOHAVE AND CLARK
COUNTIES WITH MAINLY ISOLATED ACTIVITY ELSEWHERE. THESE HAVE BEEN
FORMING FROM DAYTIME HEATING AS THE MODELS AND SATELLITE ARE NOT
SHOWING ANY ORGANIZING FEATURE. ACTIVITY SHOULD DIMINISH AFTER
SUNSET...BUT COULD REMAIN A LITTLE WHILE LONGER DEPENDING ON ANY
OUTFLOW BOUNDARIES. OVER THE NEXT 12-18 HOURS THE MODELS ARE
INDICATING A SIGNIFICANT INCREASE IN MOISTURE OVER THE SOUTHERN
PORTIONS OF THE CWA. MODELS ARE SHOWING PW VALUES GENERALLY RANGING
FROM FROM 1.75 TO 2.00 INCHES OVER EASTERN SAN BERNARDINO...SOUTHERN
MOHAVE AND THE SOUTHERN PORTIONS OF THE COLORADO RIVER VALLEY.
MODELS ALSO INDICATE LI VALUES AROUND -4/-6 WITH FAIRLY HIGH CAPE
VALUES. ALL THIS POINTS TO AN INCREASE IN HEAVY RAIN PRODUCING
THUNDERSTORMS FOR THE FAR SOUTHERN AREAS OF THE CWA. HOWEVER...THERE
IS NOTHING IN THE MODELS THAT SHOW ANY KICKER FOR THUNDERSTORMS AND
STORMS WILL BASICALLY NEED TO DEVELOP FROM SURFACE HEATING. IF ANY
DEBRIS CLOUDS FROM OVERNIGHT CONVECTION COVERS THE AREA THEN STORMS
MIGHT HAVE A DIFFICULT TIME DEVELOPING. WITH THIS IN MIND...WILL GO
AHEAD AND ISSUE A FLASH FLOOD WATCH FOR EASTERN SAN
BERNARDINO...SOUTHERN MOHAVE AND THE SOUTHERN PORTIONS OF THE
COLORADO RIVER VALLEY. ELSEWHERE IN THE CWA...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE...BUT THE COVERAGE IS NOT EXPECTED TO
BE GREAT ENOUGH TO EXTEND THE WATCH NORTH.
.LONG TERM...FRIDAY AND SATURDAY...DEEP MOISTURE ASSOCIATED WITH THE
REMNANTS OF TROPICAL STORM FERNAND IS EXPECTED TO PUSH INTO THE
REGION FROM THE SOUTHEAST LATE THURSDAY THROUGH FRIDAY. THIS WILL
BRING AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
REGION...WITH PW VALUES REACHING 1 INCH ACROSS THE NORTHERN FRINGE
OF THE CWA...1.5 INCHES NEAR LAS VEGAS...AND NEAR 2 INCHES TOWARDS
LAKE HAVASU CITY ALONG THE COLORADO RIVER. THIS MEANS THAT FLASH
FLOODING WILL BE THE PRIMARY THREATS WITH ANY STORMS. GUSTY WINDS
AND LIGHTNING ARE ALSO LIKELY. MODELS SHOW THE BEST INSTABILITY
ALONG THE LEADING EDGE OF THE MOISTURE PLUME AHEAD OF ANY WIDESPREAD
CLOUD COVER AS IT PUSHES NORTH INTO THE AREA FRIDAY AND SATURDAY.
THE KEY TO THUNDERSTORM DEVELOPMENT WILL BE THE LOCATION/TIMING OF
CLOUD COVERAGE AND THE STRENGTH OF THE DYNAMICS ASSOCIATED WITH THIS
SYSTEM. SOME MODELS ARE NOW HINTING THAT THE VORTICITY ANOMALY
ASSOCIATED WITH THE INVERTED TROUGH MOVING TOWARD THE REGION MAY
SPLIT...WITH ONE PIECE MOVING TO THE SOUTH OF THE CWA...AND THE
OTHER MOVING NORTH OVER CENTRAL/WESTERN ARIZONA. DUE TO THE
UNCERTAINTY IN THE TIMING/LOCATION OF THE BEST INSTABILITY AND
DYNAMIC FORCING HAVE DECIDED TO HOLD OFF ON THE ISSUANCE OF A FLASH
FLOOD WATCH WITH THIS PACKAGE AFTER A COORDINATION CALL WITH OTHER
OFFICES IN ARIZONA. THAT SAID...GOOD CHANCES FOR WIDESPREAD RAIN
SHOWERS AND SCATTERED THUNDERSTORMS STILL EXIST FOR BOTH DAYS...AND
A FLASH FLOOD WATCH MAY STILL BE ISSUED DURING SUBSEQUENT SHIFTS.
SUNDAY THROUGH TUESDAY...MODELS FORECAST HIGH PRESSURE OVER THE
CENTER OF THE COUNTRY DIRECTING MOIST FLOW OUT OF MEXICO INTO
ARIZONA AND SOUTHEASTERN CALIFORNIA. ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE EACH DAY OVER MUCH OF THE FORECAST
AREA WITH ABUNDANT MONSOON MOISTURE PRESENT AND WEAK INSTABILITY DUE
MAINLY TO AFTERNOON HEATING. THE GFS FORECASTS A COUPLE OF WEAK
UPPER LEVEL DISTURBANCES MOVING ACROSS THE EASTERN FORECAST AREA
SUNDAY AND SUNDAY NIGHT FOR THE BEST OPPORTUNITY FOR MORE WIDE
SPREAD STORM COVERAGE. LOOKING AT MOISTURE PARAMETERS SHOWS
ESPECIALLY JUICY CONDITIONS OVER THE EASTERN HALF OF THE CWA SUNDAY
AND MONDAY. TEMPERATURES INTO MID WEEK WILL HIGHLY DEPEND ON THE
AMOUNT OF DEBRIS CLOUD COVER EACH MORNING AND WHETHER THE SUN CAN
PROVIDE SUFFICIENT HEATING TO OVERCOME ANY CAPPING INVERSIONS.
&&
.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS EXPECTED IN THE
VICINITY OF KLAS INTO THIS EVENING BEFORE DISSIPATING. DID MENTION
SOME GUSTY WINDS POTENTIAL...BUT THE CHANCES OF THUNDER AT THE
AIRPORT IS LESS THAN 30 PERCENT. OTHERWISE OUTSIDE OF THUNDERSTORMS
WINDS WILL REMAIN UNDER 8 KTS WITH FEW-SCT 100-120K FEET. CONDITIONS
WILL BE ABOUT THE SAME THURSDAY WITH ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE HIGHER TERRAIN.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO
THIS EVENING BEFORE DISSIPATING LATE. IN THE VICINITY OF
STORMS...WINDS MAY GUST TO 35 KTS AND CIGS DOWN TO 5-6K FEET.
OUTSIDE OF ANY THUNDERSTORMS WINDS WILL GENERALLY REMAIN UNDER 10
KTS. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY WITH THE BEST
CHANCE OVER SAN BERNARDINO...AND SOUTHERN MOHAVE COUNTIES WITH
LESSER CHANCES HEADING NORTH.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR AZZ002-003.
CA...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR CAZ524>527.
&&
GORELOW/WOLCOTT/SALMEN
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Aug 28, 3:37 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 337 AM PDT WED AUG 28 2013 AZZ001>003-036-CAZ519>527-NVZ014>022-291045- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 337 AM PDT WED AUG 28 2013 /337 AM MST WED AUG 28 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FRIDAY AND SATURDAY WILL SEE AN INCREASE IN THUNDERSTORM ACTIVITY AND ASSOCIATED FLASH FLOODING THREAT AS A SURGE OF TROPICAL MOISTURE MOVES INTO THE AREA. THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH THE THE EARLY PART OF NEXT WEEK WITH THE THREAT OF FLASH FLOODING EXTENDING FURTHER NORTH INTO INYO...ESMERALDA COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:02 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 27, 5:12 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 48 min |
| Aug 28, 2:51 PM MST | Flash Flood Warning | VEF | Mohave | 114 min |
| Aug 28, 3:01 PM MST | Flash Flood Watch | VEF | Mohave | 32 hr |
| Aug 28, 3:50 PM MST | Flash Flood Warning | VEF | Mohave | 115 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.